Skip to main content
  1. News
  2. Crime & Courts

Doctors link hair growth drug to sexual dysfunction, depression and cancer

Doctors at two of this country’s leading medical schools have linked the hair growth drug Propecia to prolonged and possibly irreversible male sexual dysfunction, clinical depression, breast cancer and high-grade prostate cancer. The drug was approved by the FDA in 1997 to promote hair growth in men suffering from male pattern baldness.

As devastating as these revelations are, millions of men who have been prescribed the drug Propecia have no idea that they may be at risk.

Even worse, many doctors continue to prescribe Propecia unaware of the drug’s shocking side effects. Propecia is manufactured by drug giant Merck & Co., one of the world’s largest pharmaceutical companies.

Propecia is the brand name for the drug finasteride when it is prescribed in 1mg doses to treat male pattern baldness. (When finasteride is prescribed in 5mg doses to treat enlarged prostate – also known as benign prostatic hyperplasia or BPH — it is sold under the brand name Proscar.)

Propecia’s sexual side effects include erectile dysfunction, impotence, greatly reduced libido, testicular pain, problems with orgasms and gynecomastia – an over-development of the male breast frequently associated with social and emotional trauma in men.

“As my study shows, there are very real sexual health issues that are affecting a population of previously healthy men ranging in age from 21 to 46 years old who took Propecia,” says George Washington University Professor Michael S. Irwig, M.D., whose ground-breaking research published last year in the Journal of Sexual Medicine was one of the first studies to report on Propecia’s dreadful side effects.

Dr. Irwig serves as the Director for the University’s Center for Andrology and is an Assistant Professor of Medicine at GW’s School of Medicine. He received his medical degree from New York’s Cornell University, served an internal medicine residency at the University of Virginia and practiced endocrinologyat Baltimore’s Sinai Hospital before taking his current position. Late last week, he sat down for an exclusive interview with The Examiner at his Washington, DC office.

“I first became interested in this area several years ago when several men reported they had developed persistent sexual dysfunction while taking the medication.” As the number of men encountering side effects increased, Dr. Irwig decided to initiate his study which was non-funded.

“Seventy-one men participated in the research and about half were from outside the United States. I have seen patients from as far away as Australia and England,” says Dr. Irwig. He found that 94 percent developed low libido, 92 percent developed erectile dysfunction and decreased arousal, and 69 percent developed problems with orgasm.

“It turns out that almost all had multiple sexual function problems. Men reported average all inclusive sexual activity of approximately 26 episodes per month before taking Propecia, but there was an almost two-thirds reduction in sexual activity after using the drug.”

While the FDA issued a new warning regarding Propecia’s link to high-grade prostate cancer -- the most aggressive and deadly form of the disease -- the agency has been ineffective in getting the word out to prescribing doctors regarding the growing evidence of Propecia’s substantial side effects. The FDA has not issued any warnings or recalls regarding those sexually destructive symptoms.

“It’s been very frustrating for a lot of these men because they’ve sought care from medical professionals who are unaware of the risk of persistent and serious sexual dysfunction since it was not originally suggested in the literature,” Dr. Irwig said.

Many men have undergone costly and time-consuming medical tests and treatments that will not detect or treat the source of the problem. They are told there is no problem.

“In fact, patients have been told to see psychiatrists and psychologists because the problems were in their head,” says Dr. Irwig.

While labeling on the medication in the U.S. recently warned about reported cases of persistent erectile dysfunction, there is no reference to the other sexual side effects being persistent. Other countries, including the United Kingdom and Sweden, several years ago documented persistent risks and required the drug’s maker to include them in labeling. It is not known exactly what causes these side effects.

What is known is that unlike the vast majority of drugs, whose side effects cease when you stop taking them, Dr. Irwig explains that “finasteride is different because it can actually change the brain’s chemistry. The enzyme 5 alpha reductase is present in many areas of the brain. It is rare for a drug to have the capability to persistentlychange the brain's chemistry.”

Many men are now face crippling sexual side effects simply because they wanted to improve their cosmetic appearance. “Had they known the real risks, they all tell me they would have never taken the drug in the first place,” says Dr. Irwig.

There is no known cure for men who have suffered from these severe symptoms that have destroyed their sexual function.

Many doctors are still prescribing the drug to their patients since they are still not aware of the seriousness of the potential side effects. According to the FDA, Merck's annual sales of Propecia are well over $400 million.

"Over the years, I have prescribed Propecia to my patients and still do – I absolutely had no idea of its serious side effects and I do try to keep up with all the latest medical news,” says general practitioner Kenneth Kochmann, M.D. “Had I known, I would have never prescribed it in the first place,” says Dr. Kochmann whose practice is located in Lutherville, Md.

Diagnosing these maladies is further complicated by the fact that the doctors who are prescribing Propecia are typically dermatologists and general practitioners. The doctors who are treating the symptoms of Propecia’s side effects are typically urologists and endocrinologists. Because of their diverse disciplines, they rarely have any cross interactions.

Propecia patients are unlikely to make the connection that a drug taken for hair growth can be the cause of their sexual dysfunction, especially if they took and discontinued use of the drug years ago.

In fact, when Dr. Irwig first began to look into Propecia’s side effects, he had to use the Internet to aid his research were he found a website called propeciahelp.com with over a thousand registered users — and many were young healthy men who developed the same sexual side effects from finasteride. He also discovered that nobody had published a research study looking at these men.

Slowly the word is getting out. Men’s Health, a national magazine with close to a million circulation, ran an in-depth feature in its December 2011 issue that featured the personal stories of men who have been devastated by Propecia’s side effects. There is also a video on YouTube that chronicles the life of a 22-year-old man who took Propecia and recently committed suicide.

The first class action lawsuits are now being filed. While individual lawsuits have been filed on the behalf of plaintiffs over the last several years, Dr. Irwig’s study and another recent review study on Propecia’s side effects in the Journal of Sexual Medicine by researchers at Boston University have now moved the discussion from an anecdotal one to one that has the credence of two of America’s most well-known medical schools.

Researchers led by Dr. Abdulmaged M. Traish of the Boston University School of Medicine, found that men suffered from erectile dysfunction, reduced ejaculation and semen volume after taking the drug. Dr. Traish recently told CBS News that "What is really important is not how big or small this number is, but rather how many of these individuals will continue to experience persistent side effects, even if they discontinue the drug?"

“The fact that two of this country’s top universities have now issued studies on the serious side effects of Propecia places this in an entirely new legal light,” says attorney Alan Horwitz, co-founder of Ingerman & Horwitz, (www.ihlaw.com) a personal injury law firm located in Baltimore, Md. His firm and others are currently working on lawsuits on behalf of men whose manhood has been destroyed by Propecia.

Two weeks ago, class action suits were filed in California and Florida joining those already filed in other states. More lawsuits are expected to be filed shortly in other jurisdictions.

“I am in favor of anything that helps spread the word on Propecia’s devastating side effects,” says Dr. Irwig. “I will be glad to present my research findings at any hospital or medical institution that wants their doctors to be informed on the latest medical information on Propecia.” He has already traveled to Italy to present his findings.

Says Dr. Irwig: “I really think this is just the tip of the iceberg.”

In an attempt to obtain Merck’s side of the story, clicking on the Propecia link on the company’s website resulted in this message:

“Thank you for visiting propecia.com.

This Web site is not currently available.”

“You are encouraged to report negative side effects of prescription drugs to the FDA.
Visit www.fda.gov/medwatch, or call 1-800-FDA-1088.”

When asked if he had heard anything from Merck, Dr. Irwig said, “Nope, not a word, but I would be willing to guess that they are not too happy with me right now.”

###

Comments

Advertisement